Nevada, 2003Flash Flood in Nevada, August 19, 2003
August 19, 2003 · NWS VEF · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2.0 million
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Aug 19, 2:00 PM PST, 2 hours 15 minutes earlier.
Area forecast discussion, Aug 19, 2:00 PM PST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
300 PM PDT TUE AUG 19 2003
.SYNOPSIS...SOUTHERLY FLOW WILL BRING A MOIST AND UNSTABLE AIRMASS
INTO THE AREA TONIGHT AND WEDNESDAY. THIS WILL RESULT IN A CHANCE OF
SHOWERS AND THUNDERSTORMS OVER THE MOHAVE DESERT AND SOUTHERN GREAT
BASIN THROUGH THURSDAY. SOUTHWEST FLOW WILL BEGIN TO DRY THINGS OUT
A BIT FRIDAY.
&&
.SHORT TERM...DEEP SOUTH TO SOUTHEAST FLOW WILL CONTINUE TO BRING
INCREASING MOISTURE INTO THE FORECAST AREA TONIGHT AND WEDNESDAY.
VORT MAX NOW OVER SOUTH CENTRAL ARIZONA IS PROGGED BY THE MODELS TO
MOVE NORTH TO NORTHWEST THROUGH THE AREA TONGHT AND WEDNESDAY WHICH
WILL HELP PROVIDE SOME LIFT DESPITE POTENTIAL LACK OF SUNSHINE.
CONVECTION ACROSS THE NORTHERN ZONES WILL LIKELY DIMINISH AFTER
SUNSET AND WILL JUST MENTION A SLIGHT CHANCE OF EVENING
THUNDERSTORMS THERE. ELSEWHERE...THE ACTIVITY COULD CONTINUE ALL
NIGHT AS A RESULT OF THE MOISTURE AND VORTICITY ADVECTION. WILL GO
WITH CHANCE WORDING ALL NIGHT LONG IN THOSE ZONES. WITH MOIST AND
UNSTABLE AIRMASS COMBINED WITH VORT MAX WEDNESDAY...WILL GO WITH
BROAD BRUSH 30 PERCENT CHANCE FOR ALL ZONES. CLOUD COVER MAY LIMIT
CONVECTION TO SOME EXTENT SO AM RELUCTANT TO GO WITH HIGHER POPS.
MODELS KEEP MOISTURE AND INSTABILITY IN PLACE ALL NIGHT WEDNESDAY
NIGHT SO WILL KEEP SLIGHT CHANCE OF THUNDERSTORMS ALL ZONES. GFS
QUITE UNSTABLE AND STILL FAIRLY MOIST THURSDAY. DO NOT SEE ANY
DYNAMIC SUPPORT SO WILL NOT GO ANY HIGHER THAN 30 PERCENT BUT WILL
HAVE AT LEAST A SLIGHT CHANCE OF THUNDERSTORMS FOR ALL ZONES.
SOUTHWEST FLOW DEVELOPS ON FRIDAY WITH GFS INDICATING SOME PRETTY
GOOD DRYING BEGINNING. WILL GO WITH A SLIGHT CHANCE OF THUNDERSTORMS
FOR THE EASTERN THIRD TO HALF OF THE FORECAST AREA AND LEAVE IT DRY
FROM ROUGHLY LAS VEGAS WESTWARD. TEMPERATURES WILL BE RELATIVELY
COOL WEDNESDAY AND THURSDAY WITH SOME WARMING BY FRIDAY.
&&
.LONG TERM...ON SATURDAY...AN ELONGATED REGION OF HIGH PRESSURE IS
FORECAST TO STRETCH FROM ARIZONA TO EASTERN NEBRASKA WITH AN UPPER
TROUGH ENTERING THE NORTHWEST COAST. SOUTHERLY FLOW AND THE BEST
INSTABILITY CONTINUES OVER THE SOUTHEASTERN CWA SATURDAY WITH THE
REST OF THE FORECAST AREA UNDER A DRIER SOUTHWEST FLOW. HAVE THUS
KEPT ISOLATED TYPE POPS IN PORTIONS OF MOHAVE COUNTY AND THE REST OF
THE AREA DRY. SUNDAY THROUGH TUESDAY...THE HIGH SHIFTS WEST TO A
POSITION NEARLY OVERHEAD WHICH SHOULD HELP SUPPRESS ANY CONVECTION
DURING THIS TIME PERIOD. TEMPERATURES ARE EXPECTED TO WARM TO NEAR
NORMAL BY SUNDAY.
&&
.LAS...NONE.
&&
HARRISON/SALMEN
Hazardous weather outlook, Aug 19, 6:00 AM PST, 10 hours 15 minutes before
AZZ001>003-036-CAZ026>029-NVZ013>022-201400-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
700 AM PDT TUE AUG 19 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST CALIFORNIA/SOUTHERN
NEVADA/NORTHWEST ARIZONA
.DAY ONE...TODAY.
NO WIDESPREAD HAZARDOUS WEATHER EXPECTED.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
HOWEVER...AN UPPER LEVEL LOW NEARING THE CALIFORNIA COAST WILL PUSH
A SIGNIFICANT AMOUNT OF MOISTURE WELL INTO NEVADA WEDNESDAY AND
THURSDAY WHICH WILL LEAD TO SCATTERED THUNDERSTORMS. WHILE THE
STORMS SHOULD MOVE AT RELATIVELY BRISK PACE...THERE IS A CHANCE
FOR ISOLATED FLASH FLOODING IF SOME OF THE STORMS REPEATEDLY
PASS OVER THE SAME LOCATION.
Flash Flood, Clark
- When
- August 19, 4:15 PM PST to 9:00 PM PST
- Where
- Clark County, Las Vegas
- Property damage
- $2.0 million
- Reported by
- BROADCAST MEDIA
- Coordinates
- 36.215, -115.014 (the zone’s center; the record gives no point)
A thunderstorm produced intense rainfall over the northwest portion of the Las Vegas valley with several automated and personal rain gauges recorded between 3 and 5 inches of rain in less than an hour. Many roads became completely impassable with nearly 60 swift water rescues being preformed. Several homes and businesses were severely damaged from flooding including the local chapter of the American Red Cross. Highway 95 was closed between Rainbow and Jones for several hours after becoming completely submerged.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind in South Dakota, August 19, 2003$100,000 · 70 kt wind · 1 event
- Lightning Strike in Nebraska, August 19, 2003$90,000 · 1 event
- Wildfire and Damaging Winds in Montana, August 19, 2003$25,000 · 62 kt wind · 4 events
- Damaging Wind in Nevada, August 19, 2003$25,000 · 1 event
- Lightning Strike in Kansas, August 19, 2003$20,000 · 1 event
- Hail and Damaging Winds in Kansas, August 19, 20031 in hail · 13 events
- Hail and Damaging Winds in Kansas, August 19, 2003$13,000 · 56 kt wind · 7 events
- Hail in Kansas, August 19, 20031 in hail · 3 events
- Hail in Nebraska, August 19, 20030.75 in hail · 3 events
- Damaging Winds in Georgia, August 19, 2003$6,000 · 50 kt wind · 2 events
- Damaging Winds in Missouri, August 19, 200352 kt wind · 2 events
- Hail and Damaging Wind in South Dakota, August 19, 200352 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5378067.